Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 25, 2002, 11:42 AM CDT for Kendall County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2002, 11:42 AM CDT (16:42 UTC)
- Expired
- Jun 25, 2002, 12:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Kendall County, IL
The radar
The Chicago radar (KLOT), 24 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 251642 SVRCHI ILC093-251715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 1140 AM CDT TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KENDALL COUNTY IN NORTHEAST ILLINOIS * UNTIL 1215 PM CDT * AT 1140 AM CDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL NEAR ROUTE 126 AND WEST RIDGE ROAD IN EASTERN KENDALL COUNTY. * THIS SEVERE THUNDERSTORM WILL BE NEAR NORTHEAST KENDALL COUNTY BY 1150 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. LAT...LON 4162 8843 4149 8828 4169 8829 4170 8842 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:25 AM CDT, 8 hours 17 minutes earlier.
Area forecast discussion, Jun 25, 3:25 AM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 325 AM CDT TUE JUN 25 2002 TWO SEPARATE SYSTEMS TO INFLUENCE LOCAL WEATHER THROUGH THE END OF THE WEEK. UPPER LOW OVER THE GULF COAST WILL TRANSPORT MOISTURE AS FAR AS THE SOUTHERN EDGE OF THE CWA...WITH ANOTHER CHANCE OF POPCORN THUNDERSTORMS OVER THIS AREA AS OCCURRED YESTERDAY. FURTHER NORTH...SHORTWAVE CURRENTLY MOVING THROUGH NORTHERN PLAINS IS FORECAST TO CARVE OUT AN UPPER TROF OVER THE GREAT LAKES REGION. A SURFACE FRONT ASSOCIATED WITH THIS FEATURE WILL MOVE DOWN TOWARD OUR AREA...PROVIDING A FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY EVENING. WAS ON THE FENCE ABOUT INCLUDING POPS ACROSS THE NORTHERN EDGE OF THE CWA TODAY...BUT SPC DAY1 FCST DREW THE SLGT RISK LINE THROUGH NORTHERN ILLINOIS...MORE OR LESS FORCING THE ISSUE. TO AVOID A NARROW DRY FCST ZONE...WILL OPT FOR BLANKET CHC POPS ACRS CWA. FRONT FINALLY PUSHES THROUGH LATE WEDNESDAY...SETTING UP A VERY NICE DAY THURSDAY BEFORE HGHTS/TEMPS REBOUND INTO THE WEEKEND. NO CHANGES TO EXTENDED. .CHI...NONE JHV
In the hours before
Special weather statement, Jun 25, 5:51 AM CDT, 5 hours 51 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 251700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CDT/EST TUE JUN 25 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA... THERE IS A SLIGHT CHANCE OF DAMAGING WINDS AND LARGE HAIL LATE THIS AFTERNOON AND TONIGHT. THE LARGE UPPER LEVEL RIDGE THAT HAS CONTRIBUTED TO THE HOT...DRY CONDITIONS THE PAST FEW DAYS IS WEAKENING...AND AN UPPER LEVEL DISTURBANCE NOW OVER THE NORTHERN PLAINS WILL HASTEN THIS WEAKENING. A COLD FRONT ASSOCIATED WITH THIS DISTURBANCE WILL SINK SOUTH TOWARD THE AREA...PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS. WHILE THE VAST MAJORITY OF THE SEVERE WEATHER WILL REMAIN WELL NORTH OF THE AREA...A FEW SEVERE STORMS ARE POSSIBLE BEGINNING LATE THIS AFTERNOON AND CONTINUING TONIGHT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT WITH ANY ACTIVITY THAT DEVELOPS. JHV
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 12:10 PM CDT | Special Marine Warning | LOT | 65 min | |
| Jun 25, 12:10 PM CDT | Special Marine Warning | LOT | 65 min | |
| Jun 25, 1:15 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 25, 1:15 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 25, 1:15 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jun 25, 2:41 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 34 min |
| Jun 25, 2:49 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle | 41 min |
| Jun 25, 2:57 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.